Mississippi, 2003

Hail and Damaging Winds in Mississippi, May 1, 2003

May 1, 2003 · NWS MEG · 10 events in 8 counties and zones

5 hail, 4 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 1, 9:20 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 1, 9:20 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 AM CDT THU MAY 1 2003

14Z SFC MAP PLACES A COLD FRONT EXTENDING FROM N MO THRU SE KS AND C
OK. A LARGE MCC DEVELOPED OVER SO MO LAST NITE AND IS ENTERING NE
ARK AND MO BOOTHEEL. THIS COMPLEX DEVELOPED IN A THE RIGHT ENTRANCE
REGION OF AN UPPER LEVEL JET ALONG WITH GOOD UPPER LEVEL DIVERGENCE.
ENVIRONMENT AHEAD OF THE LINE IS UNSTABLE WITH LIS OF AROUND
-5...CAPES OF ABOUT 2000J/KG AND MID LEVEL LAPSE RATES OF AROUND
7.25. 850-500MB WIND FIELDS DO SUPPORT DAMAGING WINDS AND LARGE
HAIL. SO SVR POTENTIAL DOES EXIST AS THE LINE CONTINUES TO THE SE.
WILL UPDATE FCST TO INCREASE POPS ACROSS THE REGION AND DETAIL SVR
WX THREAT. MAX TEMPS LOOK REASONABLE...MAY SCALE BACK TEMPS ACROSS
NE ARK WHERE CONVECTION HAS OCCURRED.

.MEG...SEVERE THUNDERSTORM WATCH FOR NE ARK AND MO BOOTHEEL UNTIL 20Z.

VALLE
Hazardous weather outlook, May 1, 9:05 AM CST, 3 hours 25 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1005 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

A COLD FRONT WILL APPROACH THE MID SOUTH FROM THE NORTHWEST TODAY
AND MOVE INTO THE AREA TONIGHT. IN THE WARM MOIST UNSTABLE AIR AHEAD
OF THE FRONT THUNDERSTORMS WILL SPREAD ACROSS THE MID SOUTH THIS
MORNING THROUGH TONIGHT. SOME STORMS WILL BE SEVERE THIS MORNING
ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. THESE STORMS
WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE
THUNDERSTORMS WILL SPREAD ACROSS WEST TENNESSEE AND NORTH
MISSISSIPPI THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY
WITH THE GREATEST CHANCE COMING ON SUNDAY AS A WARM FRONT LIFTS
NORTH THROUGH THE AREA AND AGAIN ON TUESDAY AS A COLD FRONT SWEEPS
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 1, 9:39 AM CST, 2 hours 51 minutes before
ARZ009-018-011600-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1039 AM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY AND GREENE COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED NEAR PEACH ORCHARD AT 1039 AM
CDT...MOVING EAST AT 40 MPH.  THIS STORM WILL PRODUCE DAMAGING WIND
AND POSSIBLY DESTRUCTIVE HAIL AS IT MOVES THROUGH.

PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING THE CITIES OF
CORNING...MARMADUKE AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 9:46 AM CST, 2 hours 44 minutes before
MOZ113-011615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1046 AM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED OVER CLAY COUNTY ARKANSAS...16
MILES SOUTHWEST OF GLENNONVILLE AT 1046 AM CDT...THE STORM WAS
MOVING EAST AT 40 MPH. THIS STORM WILL MOVE OVER THE NORTH PART OF
DUNKLIN COUNTY BEFORE 1115 AM AND MAY STILL BE SEVERE AT THAT TIME.

PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND
MALDEN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 10:07 AM CST, 2 hours 23 minutes before
ARZ009-018-MOZ113-011615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1107 AM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY...DUNKLIN AND GREENE
COUNTIES.

THE THUNDERSTORM THUNDERSTORM THAT EARLIER PRODUCED SEVERE WEATHER
OVER GREENE COUNTY ARKANSAS WAS LOCATED OVER THE TOWN OF ST. FRANCIS
AT 1107 AM CDT...MOVING EAST AT 45 MPH.

THIS STORM MAY REINTENSIFY AND COULD BECOME SEVERE AGAIN RAPIDLY.

THE STORM PRODUCED DAMAGING WIND THAT OVERTURNED A MOBILE HOME WHILE
OVER SOUTHEAST GREENE COUNTY.

PEOPLE IN CLAY...DUNKLIN AND GREENE COUNTIES...INCLUDING THE CITIES
OF CAMPBELL...KENNETT...MALDEN...MARMADUKE...PARAGOULD...PIGGOTT...
RECTOR AND SENATH...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 10:18 AM CST, 2 hours 12 minutes before
ARZ026-027-011630-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1118 AM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT
COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES NORTH OF WEINER AT
1118 AM CDT...MOVING NORTHEAST AT 30 MPH. HEAVY RAIN...DEADLY
LIGHTNING...AND STRONG WIND GUSTS WILL BE POSSIBLE AS THE STORM
MOVES OVER.

THIS STORM IS STILL GROWING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF
BAY...BONO...BROOKLAND...CARAWAY...JONESBORO...LAKE CITY...MONETTE
AND TRUMANN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 10:34 AM CST, 1 hour 56 minutes before
ARZ026-027-011645-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 AM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT
COUNTIES.

A GROWING THUNDERSTORM WAS LOCATED NEAR GREENFIELD AT 1134 AM
CDT...MOVING NORTHEAST AT 25 MPH.  HALF INCH HAIL IS POSSIBLE WITH
THIS STORM ALONG WITH HEAVY RAIN AND DEADLY LIGHTNING.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF
BAY AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 11:10 AM CST, 1 hour 20 minutes before
MOZ115-011730-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1210 PM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY.

THE THUNDERSTORM THAT EARLIER PROMPTED A SEVERE THUNDERSTORM WARNING
HAS MOVED EAST OF PEMISCOT COUNTY. SHOWERS WILL CONTINUE UNTIL AFTER
1230 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, De Soto

When
May 1, 12:30 PM CST to 12:35 PM CST
Where
De Soto County, South Haven
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
34.875, -89.992 (the zone’s center; the record gives no point)

A lady was injured by a lightning strike while walking to her car.

Hail, Alcorn

When
May 1, 1:50 PM CST
Where
Alcorn County, Corinth
Measured
0.88 in hail
Property damage
$50
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -88.517

Thunderstorm Wind, Tippah

When
May 1, 2:00 PM CST to 2:05 PM CST
Where
Tippah County, Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -88.950

Some trees were knocked down.

Hail, Union

When
May 1, 2:25 PM CST to 2:30 PM CST
Where
Union County, New Albany
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
34.500, -89.000

Thunderstorm Wind, Tishomingo

When
May 1, 2:30 PM CST to 2:35 PM CST
Where
Tishomingo County, Belmont
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
34.500, -88.217

A tree fell across a mobile home. Other trees were knocked down.

Hail, Lee

When
May 1, 2:54 PM CST to 3:00 PM CST
Where
Lee County, 10 mi N of Tupelo
Measured
0.88 in hail
Property damage
$50
Reported by
BROADCAST MEDIA
Coordinates
34.417, -88.717

Thunderstorm Wind, Itawamba

When
May 1, 3:15 PM CST to 3:20 PM CST
Where
Itawamba County, Mantachie
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.333, -88.500

Some trees and power lines were blown down.

Hail, Lee

When
May 1, 3:27 PM CST to 3:35 PM CST
Where
Lee County, Shannon
Measured
0.88 in hail
Property damage
$50
Reported by
BROADCAST MEDIA
Coordinates
34.117, -88.717

Hail, Chickasaw

When
May 1, 3:35 PM CST to 3:40 PM CST
Where
Chickasaw County, 10 mi W of Okolona
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -88.917

A police car was damaged in the town of Van Vleet.

Thunderstorm Wind, Chickasaw

When
May 1, 3:35 PM CST to 3:40 PM CST
Where
Chickasaw County, Houston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
33.900, -89.000

A few trees were blown down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356843, 5356834, 5356835, 5356836, 5356842, 5356837, 5356838, 5356839, 5356840, 5356841.